Texas, 2008

Hail and Damaging Winds in Texas, June 14, 2008

June 14, 2008 · NWS OUN · 11 events in 6 counties and zones

A stationary front began lifting north as a warm front during the afternoon hours. Thunderstorms developed along and south of this boundary through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary front began lifting north as a warm front during the afternoon hours. Thunderstorms developed along and south of this boundary through the evening hours. Isolated thunderstorms developed over Wichita and Clay county by mid afternoon, with marginally severe hail reported. Greater coverage of thunderstorms developed over west Texas. These thunderstorms moved east and southeast through into western north Texas, with the threat shifting to a severe wind threat. No damage occurred with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 2:02 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 14, 2:02 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT SAT JUN 14 2008

.DISCUSSION...
WEAK FRONTAL BOUNDARY EXTENDING NORTHWEST TO SOUTHEAST ACROSS
FAR WESTERN OKLAHOMA INTO PORTIONS OF WESTERN NORTH TEXAS EXPECTED
TO REMAIN NEARLY STATIONARY OR SHIFT SLIGHTLY NORTHWARD LATE THIS
AFTERNOON AND EVENING. OUTFLOW BOUNDARY EVIDENT ON SATELLITE WILL
CONTINUE A WESTWARD SURGE THROUGH THE LATE AFTERNOON...AND WHEN IT
BECOMES COINCIDENT WITH WEAK FRONT OVER WESTERN NORTH TEXAS AND
FAR SOUTHWEST OKLAHOMA...COULD ALLOW ENOUGH CONVERGENCE TO
INITIATE ISOLATED OR SCATTERED STORMS. LOW POPS WILL BE KEPT OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS INTO EARLY EVENING FOR
THIS POSSIBILITY...AND WITH CAPES ESTIMATED IN THE 3-4K RANGE...
WE WILL EXPECT STORMS TO REACH SEVERE LEVELS. DESTRUCTIVE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY CONCERNS AS LOW LEVEL SHEAR IS
NOT ALL THAT IMPRESSIVE AND SPREADS ARE WELL INTO THE 30 DEGREES
RANGE.

MORE PROBABLE WILL BE CAPROCK/HIGHER TERRAIN CONVECTION TO OUR
WEST THAT MAY CONSOLIDATE INTO A COMPLEX LATE TONIGHT. EAST AND
SOUTHEAST PROGRESSION WOULD KEEP THE GREATEST CONCERN FOR MCS
ACTIVITY OVER WEST-CENTRAL OKLAHOMA...DOWN INTO WESTERN NORTH
TEXAS LATE TONIGHT. MODELS ARE NOT ALL THAT EXCITED ABOUT
CONTINUED PROGRESS OF ANY MCS...BUT GIVEN MID-LEVEL S/WV MOVING
OUT OF COLORADO THIS EVENING...STRONG LOW-LEVEL JET...AND WEAK
SURFACE BOUNDARY OVER THE REGION...WILL KEEP MODERATE-CHANCE AND
SLIGHT CHANCE POPS GOING THROUGH THE NIGHT. THIS WILL BE MONITORED
AND UPDATED AS NEEDED THIS EVENING.

MORE SUBSTANTIAL FRONTAL BOUNDARY STILL PROGD TO SURGE INTO THE
REGION LATE SUNDAY AND SUNDAY NIGHT...AND POPS WILL BE CONTINUED
WITH THIS FEATURE. THIS BOUNDARY STALLS AND STAYS A WEATHER
CONTRIBUTOR OVER OKLAHOMA AND NORTH TEXAS WELL INTO THE MIDDLE OF
THE WEEK. IN ADDITION TO PROVIDING FOCUS FOR DIURNAL ACTIVITY NEAR
BOUNDARY...BAROCLINIC/MOISTURE AXIS WILL ALSO BE A FAVORED TRACK
FOR ANY THUNDERSTORM COMPLEX THAT FORMS TO OUR NORTHWEST AND DIVES
SOUTHEAST AT NIGHT. THIS IS EXPECTED TO BE A DAILY OCCURRENCE
ESPECIALLY ONCE WE GET INTO THE MONDAY NIGHT-WEDNESDAY NIGHT TIME-
FRAME.

MODELS INDICATE UPPER RIDGE AXIS SHIFTING FARTHER EASTWARD OVER
SOUTHERN PLAINS BY LATE IN THE WEEK...SHIFTING THE STORM TRACK TO
OUR NORTH AND EAST. LATE WEEK PERIODS WILL REMAIN DRY IN FORECAST
FOR THIS REASON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  96  70  91 /  20  20  20  30
HOBART OK         73 103  71  93 /  40  20  20  30
WICHITA FALLS TX  76 100  74  97 /  30  20  10  20
GAGE OK           69  99  64  85 /  30  10  20  20
PONCA CITY OK     71  93  68  85 /  20  30  40  20
DURANT OK         71  94  72  92 /  20  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/11

In the hours before

Special weather statement, Jun 14, 3:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
419 PM CDT SAT JUN 14 2008

TXZ086-089-142145-
WICHITA TX-ARCHER TX-
419 PM CDT SAT JUN 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER AND WICHITA COUNTIES.

A DEVELOPING SHOWER OVER CENTRAL WICHITA FALLS AT 419 PM CDT...WILL
MOVING SOUTHEAST AT 15 MPH. THIS SHOWER MAY BECOME A THUNDERSTORM BY
430 PM AND PRODUCE WIND GUSTS OF 35 TO 45 MPH.

PEOPLE IN ARCHER AND WICHITA COUNTIES...INCLUDING THE CITY OF WICHITA
FALLS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Wichita

When
June 14, 3:39 PM CST
Where
Wichita County, Wichita Falls
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.910, -98.490

Hail, Clay

When
June 14, 4:20 PM CST
Where
Clay County, Henrietta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.820, -98.190

Thunderstorm Wind, Hardeman

When
June 14, 7:10 PM CST
Where
Hardeman County, 3 mi W of Goodlett
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.340, -99.933

The wind gust was reported at the West Texas Mesonet site near Goodlett.

Hail, Hardeman

When
June 14, 7:30 PM CST
Where
Hardeman County, Quanah
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.300, -99.740

Thunderstorm Wind, Hardeman

When
June 14, 7:30 PM CST
Where
Hardeman County, Quanah
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.300, -99.740

Thunderstorm Wind, Wilbarger

When
June 14, 8:34 PM CST
Where
Wilbarger County, Harrold
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.080, -99.030

Thunderstorm Wind, Wilbarger

When
June 14, 8:39 PM CST
Where
Wilbarger County, 8 mi S of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.034, -99.290

Thunderstorm Wind, Wichita

When
June 14, 8:43 PM CST
Where
Wichita County, 1 mi E of Electra
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.030, -98.903

Thunderstorm Wind, Knox

When
June 14, 9:00 PM CST
Where
Knox County, 2 mi SE of Truscott
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.730, -99.785

Thunderstorm Wind, Baylor

When
June 14, 9:01 PM CST
Where
Baylor County, 8 mi N of Mabelle
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
33.786, -99.130

Thunderstorm Wind, Baylor

When
June 14, 9:20 PM CST
Where
Baylor County, 4 mi N of Mabelle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.728, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99548, 99549, 99551, 99550, 99552, 99553, 99554, 99555, 99556, 99557, 99558.